Stimulant Drug Abuse By College Students | Caroline Bett, Pharm.D. | RxEconsult
Menus

All Health Articles

Stimulant Drug Abuse by College Students Category: Addiction by - August 9, 2014 | Views: 79252 | Likes: 1 | Comment: 0  

Consequences of stimulant abuse
 
Stimulant abuse has many negative effects on health and well-being. The Drug Abuse Warning Network (DAWN) estimates that more than 1.2 million emergency room visits in 2011 were due to abuse of prescription and over-the-counter drugs; 3 to 4% of these were due to abuse of CNS stimulants like ADHD drugs.  
 
College students who abuse stimulants are exposing themselves to serious side effects of stimulants. These include an increase in blood pressure and heart rate that could lead to stroke, heart attack and sudden death. Patients with heart problems are at an increased risk of these side effects.
 
Other side effects of stimulants include anxiety, seizures and slowed growth rate. Methylphenidate products can cause priapism, a prolonged painful erection of the penis that can result in permanent tissue damage and erectile dysfunction.
 
Chronic abuse of stimulants can lead to addiction and dependence. Therefore, withdrawal symptoms can occur if they are suddenly discontinued. Fatigue, anxiety, depression and disturbed sleep patterns are common. In addition, students with ADHD who divert their medication may not be receiving adequate treatment for their condition.
 
Do stimulants improve study performance?
 
Some of the purported benefits of ADHD drugs may not be valid. According to the National Institute of Health Center for Drug Abuse, stimulants do not improve study performance and learning in people who do not have ADHD. In addition, research has shown that students who abuse stimulants actually have lower GPAs that those who do not. They also skipped classes more often, spent more time socializing and less time studying.
 
Where do college students obtain stimulant drugs?
 
In addition to purchasing drugs from illegal online websites, college students obtain stimulants illegally from other students who either sell, share or trade prescription medications. Stimulant medications are often sold on college campuses for $5 to $20 per pill. Although many of these students have legitimate prescriptions from their doctor, some do not. It is difficult to estimate the exact number of illegitimate prescriptions. However, some students have reported ‘faking’ ADHD symptoms in order to obtain prescriptions from their psychiatrists. A staggering 61.7% of college students diagnosed with ADHD reported diverting their prescription stimulants.
 
A 2007 study examined the ability of college students to fake ADHD symptoms based on two assessments: The ADHD Behavior Checklist and the College ADHD Response Evaluation. The students were able to successfully simulate ADHD symptoms on 77% and 93% of items on the checklists, respectively.

Continue

 


For More Healthcare Insights Join Us On Twitter
and Facebook. Join The Community To Publish Articles.

Copyright 2024 RxEconsult. All Rights Reserved | Privacy Policy | Terms of Use | Sitemap